[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.187.2. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1962

Chloroquine Macular Degeneration

Author Affiliations

Durham, N.C.
From the Division of Ophthalmology, Duke University Medical Center.

Arch Ophthalmol. 1962;68(2):186-190. doi:10.1001/archopht.1962.00960030190009
Abstract

Chloroquine dihydrochloride and related antimalarial compounds have achieved widespread use in the treatment of rheumatoid arthritis and discoid lupus erythematosus. The occurrence of ocular toxicity in patients on such therapy is therefore of manifest importance. Corneal changes are common in patients on protracted chloroquine therapy, being noted in 43.7% of Kersley and Palin's1 series and in 33% of 165 patients by Hobbs et al.2 The corneal lesions have fortunately been found to be reversible when the drug is discontinued. However, the retinal lesions associated with chloroquine, although more rarely encountered, have proved to be irreversible. The importance of the latter reaction to such a frequently employed drug prompts this report of 3 additional cases, with fundus photographs to document the ophthalmoscopic similarity of the lesions.

Report of Cases 

Case 1.  —This 52-year-old white male was seen through the courtesy of Dr. Flemma. The patient enjoyed good health until

First Page Preview View Large
First page PDF preview
First page PDF preview
×